Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 4, NWS San Francisco Bay Area, CA

August 11, 2014Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this red flag warning at Aug 11, 2014, 10:58 AM PDT for Marin County, Napa County, Sonoma County, California. It took effect at Aug 11, 2014, 9:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2014, 10:58 AM PDT (17:58 UTC)
In effect from
Aug 11, 2014, 9:00 PM PDT
Expired
Aug 12, 2014, 3:00 AM PDT
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS86 KMTR 111758
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1058 AM PDT MON AUG 11 2014

...SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE NORTH BAY TONIGHT...

.A NEARLY STATIONARY UPPER LOW OFF THE COAST WILL BRING A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE GREATEST THREAT FOR
THUNDERSTORMS WILL BE OVER NAPA COUNTY TONIGHT THROUGH EARLY
TUESDAY MORNING..

CAZ506-507-120600-
/O.NEW.KMTR.FW.W.0004.140812T0400Z-140812T1200Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
1058 AM PDT MON AUG 11 2014

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 AM PDT
TUESDAY FOR THUNDERSTORMS PRODUCING DRY LIGHTNING...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
5 AM PDT TUESDAY. 

* AFFECTED AREA: FIRE ZONE 506 NORTH BAY INTERIOR VALLEYS...
  FIRE ZONE 507 NORTH BAY MOUNTAINS.

* TIMING: LATE THIS EVENING THROUGH EARLY TUESDAY MORNING.

* THUNDERSTORMS: SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS.
  STORMS WILL BE A MIX OF DRY AND WET WITH DRY LIGHTNING POSSIBLE.

* OUTFLOW WINDS: GUSTY AND ERRATIC WINDS TO 30 MPH WILL BE POSSIBLE.

* IMPACTS: LIGHTNING STRIKES CAN LEAD TO INCREASED FIRE STARTS
  GIVEN THE VERY DRY FUELS.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/SANFRANCISCO
2 follow-up statements
547 
WWUS86 KMTR 120544
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1044 PM PDT MON AUG 11 2014

.AN UPPER LOW OFF THE COAST WILL BRING A SLIGHT CHANCE FOR SHOWERS
AND THUNDERSTORMS AS IT MOVES INLAND OVERNIGHT. THE GREATEST
THREAT FOR THUNDERSTORMS WILL BE OVER NAPA COUNTY TONIGHT THROUGH
EARLY TUESDAY MORNING.

CAZ506-507-121200-
/O.CON.KMTR.FW.W.0004.000000T0000Z-140812T1200Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
1044 PM PDT MON AUG 11 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR
THUNDERSTORMS PRODUCING DRY LIGHTNING...

* AFFECTED AREA: FIRE ZONE 506 NORTH BAY INTERIOR VALLEYS... 
  FIRE ZONE 507 NORTH BAY MOUNTAINS.

* TIMING: THROUGH EARLY TUESDAY MORNING.

* THUNDERSTORMS: SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. 
  STORMS WILL BE A MIX OF DRY AND WET WITH DRY LIGHTNING 
  POSSIBLE.

* OUTFLOW WINDS: GUSTY AND ERRATIC WINDS TO 30 MPH WILL BE
  POSSIBLE.

* IMPACTS: LIGHTNING STRIKES CAN LEAD TO INCREASED FIRE STARTS 
  GIVEN THE VERY DRY FUELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/SANFRANCISCO
256 
WWUS86 KMTR 121000
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
300 AM PDT TUE AUG 12 2014

CAZ506-507-121100-
/O.CAN.KMTR.FW.W.0004.000000T0000Z-140812T1200Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
300 AM PDT TUE AUG 12 2014

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS PRODUCING DRY
LIGHTNING FOR THE NORTH BAY INTERIOR VALLEYS AND MOUNTAINS...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS CANCELLED
THE RED FLAG WARNING. 

THE THREAT FOR THUNDERSTORMS PRODUCING DRY LIGHTNING HAS GREATLY
DIMINISHED ACROSS THE REGION THIS MORNING DUE TO DRY MID-LEVEL
CONDITIONS. THUS...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$


HTTP://WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Aug 11, 10:45 AM PDT, 13 minutes earlier.

Area forecast discussion, Aug 11, 10:45 AM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1045 AM PDT MON AUG 11 2014

.SYNOPSIS...THERE REMAINS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE EXTREME NORTHEASTERN PORTIONS OF THE REGION THIS EVENING
THROUGH EARLY TUESDAY MORNING AS AN UPPER LEVEL LOW MOVES INLAND.
OTHERWISE...TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES
THROUGH MUCH OF THE WORKWEEK.

&&

.DISCUSSION...AS OF 10:09 AM PDT MONDAY...
UPDATES THIS MORNING ARE MINOR AND MAINLY TO ADDRESS CLOUD COVER
VS FORECAST. NOTING ON VISIBLE SATELLITE THAT MID LEVEL
INSTABILITY IS PRESENT ON THE EASTERN FRINGES OF THE FORECAST
AREA. FOCUS TODAY WILL BE ON THUNDERSTORM CHANCES TONIGHT AND THE
12Z MODELS ARE COMING TO A CONSENSUS ON THE HIGHEST THREAT OVER
THE EAST AND NORTH BAY TONIGHT. NOT DISCOUNTING THE
POSSIBILITY...ALBEIT LOWER...OF THUNDERSTORMS ALONG THE EASTERN
FRINGES OF THE FORECAST AREA DOWN THROUGH SAN BENITO COUNTY AS
WELL. WESTWARD PUSH OF MOISTURE REMAINS THE WILD CARD.

&&

.PREV DISCUSSION...AS OF 04:15 AM PDT MONDAY...THE CENTER OF A MID/UPPER
LEVEL LOW RETROGRADED FURTHER OFFSHORE OVERNIGHT AND CAN BE SEEN
ON WATER VAPOR SATELLITE THIS MORNING APPROXIMATELY 150 MILES WEST
OF POINT ARENA. MEANWHILE...MID-LEVEL MOISTURE CONTINUES TO BE
ADVECTED INTO SOUTHERN CALIFORNIA AND FAR EASTERN PORTIONS OF THE
STATE THIS MORNING WITH CONVECTION FIRING OVER THE SOUTHERN SIERRA
NEVADA. ACROSS THE SAN FRANCISCO BAY AREA AND CENTRAL COAST...A
DEEP MARINE LAYER ALLOWED COASTAL CLOUDS TO DEVELOP WELL INLAND
OVERNIGHT. IN ADDITION...WEAK SOUTHERLY FLOW HAS KEPT TEMPERATURES
MILD THIS MORNING WITH READINGS GENERALLY IN THE UPPER 50S TO
LOWER 60S.

THE AFOREMENTIONED MID/UPPER LEVEL LOW IS FORECAST TO PUSH BACK
TOWARD THE COAST TODAY AND MOVE INLAND ACROSS THE SAN FRANCISCO
BAY AREA LATE TONIGHT. WHILE THE LATEST NAM AND GFS SOLUTIONS DO
SHOW INCREASED MID-LEVEL INSTABILITY ACROSS THE NORTH AND EAST
BAY REGION LATE TONIGHT...THE MODELS GENERALLY AGREE THE NEEDED
MOISTURE WILL REMAIN EAST OF THIS REGION. HOWEVER...GIVEN THE
UNCERTAINTY WITH THESE TYPES OF CLOSED LOW PRESSURE SYSTEMS...WILL
KEEP A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PORTIONS
OF NAPA...CONTRA COSTA...SONOMA AND ALAMEDA COUNTIES AS THE UPPER
LOW MOVES INLAND OVERNIGHT. THE UPPER LEVEL SYSTEM WILL THEN
BECOME ABSORBED IN AN APPROACHING MID/UPPER LEVEL TROUGH ON
TUESDAY AND BRING AND END TO PRECIPITATION CHANCES ALL TOGETHER.

WITH A LINGERING TROUGH OVER THE PACIFIC NORTHWEST THROUGH
MIDWEEK...TEMPERATURES WILL REMAIN ON THE COOL SIDE OF NORMAL. A
SLIGHT WARMING TREND AND CONTINUED DRY WEATHER CONDITIONS ARE
EXPECTED FOR THE LATTER HALF OF THE WEEK INTO THE UPCOMING WEEKEND
WITH HIGH PRESSURE BUILDING BACK OVER THE REGION.

&&

.AVIATION...AS OF 10:44 AM PDT MONDAY...THE CURRENT VISIBLE
SATELLITE IMAGE IS SHOWING STRATUS RAPIDLY CLEARING OUT OF THE
FORECAST AREA THIS MORNING. ALSO EVIDENT ON THE VISIBLE SATELLITE
IMAGE IS A LOW PRESSURE SYSTEM SPINNING JUST OFF OF THE COAST.
THIS LOW WILL PROMOTE SOUTH TO SOUTHEASTERLY FLOW ALONG THE COAST
WHICH SHOULD SLOW THE RETURN OF STRATUS TO THE TERMINALS THIS
MORNING.

VICINITY OF KSFO...VFR IS EXPECTED TO PREVAIL INTO THE LATE
EVENING HOURS TONIGHT. THE FIRST GUESS OF STRATUS RETURN WILL BE
0900Z. WESTERLY WINDS WILL INCREASE TO 10 TO 15 KT WITH THE
AFTERNOON SEA BREEZE.

CONFIDENCE IS HIGH.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR IS EXPECTED TO PREVAIL THROUGH
THIS AFTERNOON. FIRST GUESS OF STRATUS RETURN TO KMRY WILL BE
0500Z. WESTERLY WINDS ARE EXPECTED TO REACH 10 TO 15 KT WITH THE
AFTERNOON SEA BREEZE.

CONFIDENCE IS MODERATE.

&&

.MARINE...AS OF 10:09 AM PDT MONDAY...A LOW PRESSURE SYSTEM
POSITIONED OFF OF THE NORTHERN CALIFORNIA COAST WILL RESULT IN
LIGHT WINDS THROUGH TUESDAY. WINDS WILL INCREASE MIDWEEK AS THE
LOW MOVES INLAND AND HIGH PRESSURE REBUILDS OVER THE COASTAL
WATERS STRENGTHENING THE SURFACE PRESSURE GRADIENT. A MIXED SWELL
IS EXPECTED TO PERSIST INTO THE OVERNIGHT HOURS. A SMALL LONG
PERIOD WESTERLY WILL PUSH INTO THE WATERS TUESDAY NIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

PUBLIC FORECAST: JOHNSON
AVIATION: LARRY
MARINE: LARRY

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Aug 11, 5:16 AM PDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
516 AM PDT MON AUG 11 2014

CAZ506-507-510-511-121200-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
516 AM PDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TODAY THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EXTREME
NORTHEASTERN PORTIONS OF THE AREA TONIGHT AND INTO EARLY TUESDAY
MORNING. ISOLATED CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE
EAST OF THE MAJOR URBAN AREAS AROUND THE SAN FRANCISCO BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:13 PM PDTSmall Craft AdvisoryMTR9 hr

Nearby

Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.